North Dakota, 2011

Hail and Damaging Winds in North Dakota, July 30, 2011

July 30, 2011 · NWS FGF · 8 events in 4 counties and zones

On the morning of the 30th, a severe thunderstorm produced a bow echo, which moved along a Gwinner (ND) to Rothsay (MN) line. Strong wind gusts occurred along the line, which resulted in several reports of tree damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

On the morning of the 30th, a severe thunderstorm produced a bow echo, which moved along a Gwinner (ND) to Rothsay (MN) line. Strong wind gusts occurred along the line, which resulted in several reports of tree damage. Another severe thunderstorm developed later in the morning and tracked from Alice to Fairmount (ND). The same thunderstorm also clipped the southwest portion of Grant County in Minnesota. These thunderstorms were aided by the low level jet, which focused into southeast North Dakota and west central Minnesota.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jul 29, 7:55 PM CST, 5 hours 50 minutes earlier.

Area forecast discussion, Jul 29, 7:55 PM CST, 5 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
855 PM CDT FRI JUL 29 2011

.DISCUSSION...LATE NIGHT THUNDER POTENTIAL MAIN CHALLENGE TONIGHT.
TWO THUNDERSTORM COMPLEXES IN PROGRESS ACROSS WESTERN DAKOTAS. ONE
ACROSS NW ND/NE MT AND ANOTHER ACROSS NW SD. BOTH WITHIN
MOISTURE/INSTABILITY AXIS AIDED BY MID LEVEL WAVE AND INCREASING LOW
LEVEL JET CONVERGENCE. WEAK RETURN FLOW WILL SPREAD FROM WEST TO
EAST OVERNIGHT AND QUESTION WILL BE IF ENOUGH SUPPORT WILL ALLOW
CONVECTION TO PROPAGATE INTO FA. TWO SCENARIOS CONTINUE WITH
OPERATIONAL MODELS MAINTAINING T COMPLEXES INTO FA AS WARM AIR
ADVECTION MAXIMA AND ELEVATED BOUNDARY SHIFTS EAST ALONG WITH AN
INCREASE IN INSTABILITY/CAPE. RUC AND SPC/HIGH RESOLUTION MESOSCALE
MODELS WEAKEN COMPLEXES CONSIDERABLY AND LIFT MAIN CONVECTION INTO
CANADA AS WAVE LIFTS NE ALONG WITH FAVORED CONVERGENCE WITH LOW
LEVEL JET. EACH SOLUTION HAS ITS MERITS AND FEEL AT THIS POINT TO BE
SAFE AND MAINTAIN CHC POPS ACROSS WESTERN FA. WITH WARM ADVECTION
AND SOME INCREASE IN LOW LEVEL MOISTURE FLUX WILL SEE WARMER
MINIMUMS OVERNIGHT. OVERALL CURRENT FORECAST LOOKING IN LINE WITH
ONLY MINOR CHANGES PLANNED.

&&

.AVIATION...SOME INCREASE IN HIGH CLOUD COVER EXPECTED LATER TONIGHT
WITH BEST THUNDER CHANCES AT DVL TAF SITE HOWEVER CANNOT RULE OUT
GFK/FAR SEEING T VCNTY AROUND 12Z. CIGS SHOULD REMAIN VFR.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

VOELKER
Hazardous weather outlook, Jul 29, 4:24 AM CST, 21 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
524 AM CDT FRI JUL 29 2011

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-301030-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS-
GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND-
WESTERN WALSH-
524 AM CDT FRI JUL 29 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED THROUGH THIS EVENING. AFTER
MIDNIGHT...A COMPLEX OF THUNDERSTORMS IS EXPECTED TO MOVE INTO
EASTERN NORTH DAKOTA AND REACH THE RED RIVER TOWARD SUNDAY
MORNING. A FEW OF THESE STORMS MAY BE SEVERE WITH LARGE HAIL AND
DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

MORNING THUNDERSTORMS WILL MOVE INTO NORTHWESTERN MINNESOTA EARLY
SATURDAY. THE DEGREE OF CLOUD COVER AND SURFACE HEATING WILL
DETERMINE THE THREAT FOR SEVERE WEATHER SATURDAY AFTERNOON AS A
COLD FRONT MOVES THROUGH THE RED RIVER VALLEY AND INTO NORTHWEST
AND WEST CENTRAL MINNESOTA. THE HIGHEST SEVERE WEATHER THREAT WILL
EXIT OVER WEST CENTRAL MINNESOTA WHERE HIGHER TEMPERATURES AND
MORE LOW LEVEL MOISTURE WILL BE LOCATED.

ANOTHER PERIOD OF THUNDERSTORMS IS ANTICIPATED MONDAY AS THE NEXT
FRONT MOVES THROUGH. A FEW OF THESE STORMS MAY BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE TONIGHT OR SATURDAY.

DTR

In the hours before

Special weather statement, Jul 30, 12:19 AM CST, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
119 AM CDT SAT JUL 30 2011

NDZ006-007-014-015-024-026-028-300715-
BENSON ND-CAVALIER ND-EDDY ND-GRIGGS ND-NELSON ND-RAMSEY ND-TOWNER
ND-
119 AM CDT SAT JUL 30 2011

...SIGNIFICANT WEATHER ADVISORY FOR TOWNER...RAMSEY...WESTERN
NELSON...GRIGGS...EDDY...WESTERN CAVALIER AND BENSON COUNTIES UNTIL
215 AM CDT...

AT 113 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
THUNDERSTORMS ALONG A LINE EXTENDING FROM 36 MILES NORTHWEST OF CANDO
TO 36 MILES NORTHWEST OF LEEDS TO 18 MILES WEST OF MADDOCK TO 34
MILES SOUTHWEST OF MADDOCK TO 10 MILES SOUTH OF NEW ROCKFORD TO 21
MILES NORTH OF JAMESTOWN...MOVING TO THE EAST AT 30 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THE STORMS.

THE STORMS WILL BE NEAR...
FILLMORE AND ESMOND AROUND 125 AM CDT.
PLEASANT LAKE AROUND 130 AM CDT.
KNOX AND BAKER AROUND 140 AM CDT.
HANSBORO AROUND 145 AM CDT.

BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME
SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.

JK
Special weather statement, Jul 30, 12:52 AM CST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
152 AM CDT SAT JUL 30 2011

NDZ049-052-053-300745-
RANSOM ND-RICHLAND ND-SARGENT ND-
152 AM CDT SAT JUL 30 2011

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN RICHLAND...SARGENT
AND RANSOM COUNTIES UNTIL 245 AM CDT...

AT 146 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
THUNDERSTORMS FROM ABOUT 15 MILES SOUTHWEST OF LISBON TO GWINNER TO
FORMAN.  THESE STORMS WILL MOVE NORTHEAST AT 35 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THE STORM.

THE STORM WILL BE NEAR...
LISBON AROUND 205 AM CDT.
MILNOR AROUND 210 AM CDT.
ENDERLIN...HAMLIN AND DE LAMERE AROUND 220 AM CDT.
WYNDMERE...SHELDON AND ANSELM AROUND 225 AM CDT.

BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME
SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.

DTR
Special weather statement, Jul 30, 1:20 AM CST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
220 AM CDT SAT JUL 30 2011

NDZ006-007-014-015-024-026-300815-
BENSON ND-CAVALIER ND-EDDY ND-NELSON ND-RAMSEY ND-TOWNER ND-
220 AM CDT SAT JUL 30 2011

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN TOWNER...RAMSEY...
NELSON...EASTERN EDDY...CAVALIER AND SOUTHEASTERN BENSON COUNTIES
UNTIL 315 AM CDT...

AT 213 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
THUNDERSTORMS ALONG A LINE EXTENDING FROM 27 MILES NORTH OF CANDO TO
14 MILES NORTHEAST OF CANDO TO 8 MILES WEST OF DEVILS LAKE TO 10
MILES EAST OF NEW ROCKFORD...MOVING TO THE EAST AT 30 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THE STORMS...ALONG WITH FREQUENT LIGHTNING.

AT 215 AM CDT ...KDVL RADIO IN DEVILS LAKE REPORTED WINDS UP TO 50
TO 55 MPH.

THE STORMS WILL BE NEAR...
DEVILS LAKE...CAMP GRAFTON AND WEBSTER AROUND 225 AM CDT.
TOKIO AROUND 230 AM CDT.
WARWICK AND ALSEN AROUND 235 AM CDT.
HANNAH AND HAMPDEN AROUND 240 AM CDT.

BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME
SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.

JK
Special weather statement, Jul 30, 1:34 AM CST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
234 AM CDT SAT JUL 30 2011

MNZ003-029-NDZ039-049-053-300830-
CASS ND-CLAY MN-RANSOM ND-RICHLAND ND-WILKIN MN-
234 AM CDT SAT JUL 30 2011

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN CLAY COUNTY IN NORTHWEST
MINNESOTA...AND WILKIN COUNTY IN WEST CENTRAL MINNESOTA...AND
RICHLAND...NORTHEASTERN RANSOM AND CASS COUNTIES IN SOUTHEAST NORTH
DAKOTA UNTIL 330 AM CDT...

AT 232 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
NUMEROUS THUNDERSTORMS FROM BUFFALO TO ALICE IN CASS COUNTY...ACROSS
NORTHEAST RANSOM COUNTY AND THEN TO ABOUT 15 MILES WEST OF
WAHPETON.  THE STORMS ARE MOVING NORTHEAST AT 35 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THE STORM.

THE STORM WILL BE NEAR...
WHEATLAND...BARRIE AND AYR AROUND 240 AM CDT.
SONORA...MOORETON AND GREAT BEND AROUND 245 AM CDT.
KINDRED...CASSELTON AND WALCOTT AROUND 250 AM CDT.
GALCHUTT...FAIRMOUNT AND DWIGHT AROUND 255 AM CDT.
FARGO...MOORHEAD AROUND 315 AM CDT.

FOR MOTORISTS ON INTERSTATE 29...THE STORM WILL BE BETWEEN...MILE
MARKER 61 AROUND 310 AM CDT...AND MILE MARKER 79 AROUND 315 AM CDT...

FOR MOTORISTS ON INTERSTATE 94...THE STORM WILL BE BETWEEN...MILE
MARKER 331 AROUND 250 AM CDT...AND MILE MARKER 344 AROUND 305 AM
CDT...

BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME
SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.

DTR

The radar

The Fargo/Grand Forks radar (KMVX), 83 km away, was scanning. The volume nearest the first event began at 07:45 UTC.

Open the radar archive at this moment

Event by event

5 hail, 2 thunderstorm wind, 1 heavy rain. Local standard time, as filed.

Hail, Cass

When
July 30, 1:45 AM CST
Where
Cass County, 2.34 mi NE of Alice
Measured
1 in hail
Reported by
Public
Coordinates
46.790, -97.510

The hail was mostly marble size but there were a few quarter sized hailstones.

Thunderstorm Wind, Sargent

When
July 30, 5:40 AM CST
Where
Sargent County, 0.48 mi W of Gwinner Arpt
Measured
50 kt (58 mph) measured gust
Reported by
AWOS
Coordinates
46.220, -97.660

The wind gust was measured by the Gwinner AWOS.

Thunderstorm Wind, Sargent

When
July 30, 5:55 AM CST
Where
Sargent County, 0.69 mi N of Cayuga
Measured
50 kt (58 mph) estimated gust
Reported by
COOP Observer
Coordinates
46.080, -97.380

Large tree branches were blown down onto a car and broke the windshield.

Hail, Ransom

When
July 30, 7:40 AM CST
Where
Ransom County, 4.48 mi NW of Buttzville
Measured
1 in hail
Reported by
Public
Coordinates
46.550, -97.680

Heavy Rain, Ransom

When
July 30, 8:30 AM CST
Where
Ransom County, 1.9 mi W of Enderlin Arpt
Reported by
COOP Observer
Coordinates
46.620, -97.660

The rain fell from an early morning thunderstorm.

Hail, Richland

When
July 30, 10:00 AM CST
Where
Richland County, 1.46 mi NNW of Veblen Jct
Measured
0.75 in hail
Reported by
Public
Coordinates
46.070, -96.680

Hail, Richland

When
July 30, 10:10 AM CST
Where
Richland County, 1.18 mi NE of La Mars
Measured
0.75 in hail
Reported by
Public
Coordinates
45.980, -96.680

Hail, Richland

When
July 30, 10:20 AM CST
Where
Richland County, 1.6 mi WSW of Blackmer
Measured
1 in hail
Reported by
Public
Coordinates
45.960, -96.630

The hail was mostly pea to dime sized but a few quarter sized hailstones mixed in late.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2011Every state in 2011This day in weather historyWarnings in North Dakota, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 318583, 318589, 318591, 318584, 318585, 318586, 318587, 318588.